Loading...

Fentanyl-laced heroin blamed for overdose spike

042418opioids

Local law enforcement officials say the number of reported overdoses from opioid abuse has risen dramatically in the past several weeks.

Loading…

By William F. West
Staff Writer

Tuesday, April 24, 2018

The number of Pasquotank County residents overdosing on opioids has risen so rapidly in recent weeks, local first-responders are having trouble keeping supplies of the drug used to reverse an overdose’s effects, local law enforcement officials said.

Just four months into the year, 70 overdoses from opioid abuse have already been reported in the county, 21 of them in Elizabeth City. That’s only 33 fewer than the 103 reported in the county all of last year, officials said.

The rise in drug overdoses has been so dramatic, the county’s top two law enforcement officials — Pasquotank Sheriff Randy Cartwright and city police Chief Eddie Buffaloe — met last week to discuss how to respond to the ongoing crisis.

Cartwright and Buffaloe are particularly concerned because those addicted to opioids typically start using heroin because it’s both more available and cheaper than the prescription medications they’ve been using. The problem is, the heroin that’s being sold to opioid abusers in Pasquotank County right now contains a high concentration of fentanyl, an extremely strong and addictive opioid that can be potentially deadly.

Cartwright, who has been sheriff since 1994, said law enforcement officials believe fentanyl-laced heroin started showing up in Pasquotank about two weeks ago. A similar wave of the drug showed up in Dare County about the same time, he said.

“I’ve seen us go through a round of heroin (overdoses) before, but the heroin wasn’t laced back then,” he said. “I mean, you’d have a few overdoses here and there, but heroin wasn’t laced with fentanyl.”

So far no deaths have been reported from the recent spike in heroin-related overdoses, Cartwright said. But the rise in overdoses is putting a strain on first-responders’ supply of Narcan, the brand name of the drug naloxone which is used to reverse an overdose’s effects, he said.

One phenomenon first-responders are noticing, Cartwright said, is that it’s taking more and more Narcan to reverse one overdose. He recalled how, when his deputies first started administering naloxone to reverse drug overdoses several years ago, it usually took only one dose to revive someone. Now it’s taking sometimes multiple doses to reverse an overdose, he said.

“We’ve done three or four doses on people and then EMS (Emergency Medical Services) has to come give them more,” Cartwright said.

In one instance, in fact, as many as six doses had to be administered to revive someone who had overdosed, he said. As far as he knows, the person survived, he said.

Pasquotank-Camden Emergency Medical Services Director Jerry Newell said he, too, has seen the recent spike in both drug overdoses and Narcan use.

“We had a weekend where we had multiple overdoses with multiple Narcan administrations,” Newell said. “It seems that, daily, there is an opioid-type of overdose situation that requires the use of Narcan.”

Newell said a number of those being revived from overdoses with Narcan have overdosed before.

“It’s a very addictive drug. Once on it, it is so hard to get unaddicted to it — and the next high needs to be bigger and better and badder than the previous high,” he said.

Newell said his personnel are now able to quickly spot someone who’s suspected of having overdosed on opioids or heroin. Tell-tale signs are the person is unresponsive and either not breathing or has low respiration and is turning blue.

“If you see it right off the bat, you administer Narcan fast and you get pretty quick results from that,” he said. “The (EMS) crews are getting used to seeing more and more of the opioid overdoses.”

Because first-responders are treating more people who’ve potentially used heroin laced with fentanyl, EMS officials are reminding them of their increased risk of exposure to the toxic drug through either inhalation or skin contact. For that reason, first-responders are being advised to reserve one spare dose of naloxone for themselves.

Newell said he has advised his personnel that when responding to overdose calls, they should always wear gloves and have face masks available to put on.

“Our primary thing is to look out for first-responder safety first,” he said, adding that thus far, no EMS personnel have been hurt responding to an overdose call.

Because of the crisis, Buffaloe said he wanted to make a public appeal to substance abusers to seek assistance immediately.

“Any drug use is a concern for law enforcement and the citizens,” he said. “But in this particular case, because we feel there’s a bad batch (of heroin) out there, we will provide them the necessary resources to help them ward off this addiction.”

Cartwright said you’d think with the risk fentanyl-laced heroin is causing, people addicted to opioids would avoid the drug.

“But, they actually run to that dealer,” he said. “And nobody thinks it’s going to kill them.”

Cartwright said law enforcement’s only effective response to the crisis is to focus on educating young people about the harm they can do to themselves by even experimenting with opioids.

“You’re not going to arrest your way out of it,” he said.

Loading…